Treatment News : New Guidelines: Anti-Seizure Drug Selection for People Living With HIV

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Treatment News » January 2012

Most Popular Links
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV

15 Years Ago In POZ


More Treatment News

Click here for more news

Have news about HIV? Send press releases, news tips and other announcements to news@poz.com.


emailprint

January 6, 2012

New Guidelines: Anti-Seizure Drug Selection for People Living With HIV

New guidelines from the American Academy of Neurology (AAN) and the International League Against Epilepsy (ILAE) have been published online ahead of print by the journal Neurology to help people living with HIV and their care providers choose seizure drugs that do not interact negatively with antiretrovirals (ARVs).

“Drug interactions between AEDs [antiepileptic drugs] and ARVs could result in progression to AIDS and/or reduced seizure control,” said Gretchen Birbeck, MD, MPH, of Michigan State University and a lead author of the recommendations in an accompanying announcement. “Providing guidelines that help physicians select appropriate therapies for their patients with epilepsy and HIV/AIDS will ultimately improve patient outcomes and possibly decrease the public health threat of the development of drug-resistant HIV.”

Seizure disorders, such as epilepsy, are common among people living with HIV, Birbeck and her colleagues note. Up to 55 percent of the 33 million people living with HIV worldwide require treatment with AEDs—used to manage epilepsy, a variety of mood disorders and other neurological complications including peripheral neuropathy—at some point in their lives.

Numerous AEDs are available to these neurological problems, and many can be combined, safely, with ARVs. However, some AEDs are associated with potentially dangerous interactions with available HIV medications.

Because of the way certain AEDs and ARVs are broken down (metabolized) in the body, some seizure medications can significantly increase or decrease blood levels of some HIV drugs, potentially increasing the risk of side effects or HIV drug resistance. Similarly, some ARVs can increase or decrease blood levels of some AEDs, which can also increase the risk of side effects or reduce the effectiveness of anti-seizure therapies.

Unfortunately, the guidelines note, evidence from studies looking at specific drug-drug interactions is weak and, as a result, firm AED selection and dosing recommendations are limited. However, a number of interactions are known and should be considered. Some of the key recommendations in the published guidelines include:

AEDs and Protease Inhibitors

Dylantin (phenytoin) and Kaletra (lopinavir/ritonavir)
People living with HIV receiving phenytoin may require a Kaletra dosage increase of about 50 percent to maintain adequate blood levels of lopinavir, the active protease inhibitor in Kaletra.

Lamactil (lamotrigine) and Norvir (ritonavir)–boosted Reyataz (atazanavir)
People living with HIV receiving Norvir-boosted Reyataz may require a lamotrigine dosage increase of about 50 percent to maintain adequate blood levels of atazanavir.

AEDs and Integrase Inhibitors

Lamactil (lamotrigine) or Versed (midazolam) and Isentress (raltegravir)
Isentress may not require doses of either lamotrigine or midazolam to be adjusted.

AEDs and Nucleoside/Non-Nucleoside Reverse Transcriptase Inhibitors

Depakote (valproic acid) and efavirenz (found in Sustiva and Atripla)
People living with HIV receiving Sustiva or Atripla may not require the dose of valproic acid to be adjusted.

Depakote and zidovudine (found in Retrovir, Combivir and Trizivir)
People living with HIV receiving valproic acid may require a zidovudine dose reduction to maintain normal blood levels of zidovudine.

“Future research should target epilepsy and HIV/AIDS drug combinations where choices are limited, such as in developing countries”—where both AED and ARV drug choices are limited—“to better understand the risks,” Birbeck said. “It also is important that patients know exactly which drugs they are taking and provide that information to all prescribing health care providers caring for them.”

To establish the guidelines, Birbeck and her colleagues systematically reviewed studies published in the medical literature between 1950 and 2010 to determine the prevalence of co-usage of anti-epileptic drugs and antiretrovirals and drug interactions. Nearly 4,500 articles were identified, 68 full studies were reviewed and data from 42 articles were used in the analysis.

Search: epilepsy, seizures, mood disorders, antiepileptic drugs, AED, dylantin, phenytoin, lamactil, lamotrigine, Reyataz, Norvir, versed, midazolam, sustiva, atripla, AZT, zidovudine, depakote, valproic acid, american academy of neurology


Scroll down to comment on this story.



Name:

(will display; 2-50 characters)

Email:

(will NOT display)

City:

(will display; optional)

Comment (500 characters left):

(Note: The POZ team reviews all comments before they are posted. Please do not include either ":" or "@" in your comment. The opinions expressed by people providing comments are theirs alone. They do not necessarily reflect the opinions of Smart + Strong, which is not responsible for the accuracy of any of the information supplied by people providing comments.)

Comments require captcha.
Please enter this number for verification:

| Posting Rules



Hide comments

Previous Comments:


  comments 1 - 1 (of 1 total)    

jjbearphx, Phoenix, 2012-01-10 09:56:45
Good start Now how do you educate indifferent neurologists in the county systems where many on the Ryan White care grant patients have there only option for treatment? Mismanagement of my Seizure disorder almost lost me my working AVR, The AED Meds were the ones that failed so the answer of this quack was increase the AED to toxic levels Causing Perif Neuropathy for my first time to the point my hands and feet were as useful as wooden blocks. AED change has reversed most of the PN but not all.

comments 1 - 1 (of 1 total)    


[Go to top]


Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar


    charliehunter
    San Francisco
    California


    Sin_Grinder
    Reno
    Nevada


    ernienyc
    Bronx
    New York


    albsur7436
    San Francisco
    California
Click here to join POZ Personals!
Ask POZ Pharmacist

Talk to Us
Poll
Are you a regular coffee drinker?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.